Older Diabetics Should Avoid Dementia Meds
Combo linked to higher risk for hyperglycemia hospitalization in study
TUESDAY, July 28, 2009 (HealthDay News) -- Older diabetics who take antipsychotic medications have an increased risk of ending up in the hospital with elevated blood glucose levels, or hyperglycemia, researchers say.
More and more seniors are being prescribed these medications for dementia and other conditions, the study authors noted in their report in the July 27 issue of Archives of Internal Medicine.
In the study, Dr. Lorraine L. Lipscombe of the Institute for Clinical Evaluative Sciences at the University of Toronto and Women's College Research Institute at Women's College Hospital in Ontario, Canada, and colleagues looked at 13,817 diabetic patients who were 66 and older. These patients started taking antipsychotics between April 2002 and March 2006.
The researchers compared these patients' hospitalization rates for hyperglycemia with the rates of patients who had stopped taking antipsychotic medications for more than 180 days.
"Our study indicates that the initiation of antipsychotic therapy represents a critical period during which seniors with diabetes are particularly vulnerable to metabolic decompensation [the failure of the metabolic system to function adequately]," the authors wrote in a news release. "The new use of both atypical [newer] and typical antipsychotic drugs was associated with a significant increase in hospitalizations for hyperglycemia, which appeared independent of baseline diabetes treatment and was strikingly high during the initial period of antipsychotic therapy."
Other studies suggest that the neurotransmitter dopamine has a role in keeping blood glucose levels under control. The researchers noted that first-time antipsychotic users may get a disruption in this system and hyperglycemia episodes may result.
Until experts do more studies, "other options to manage behavioral symptoms of dementia should be considered among older persons with diabetes," the authors concluded. "Patients and their families should be alerted to observe for signs of glycemic decompensation when treatment with an antipsychotic agent is initiated, and enhanced glucose monitoring is recommended for all patients for whom an antipsychotic drug is prescribed, particularly after treatment initiation."
The American Diabetes Association has more about diabetes.